We all have to take care when taking medications to ensure that we take the right ones. Failure to do so can result in unwanted side effects, and long-term usage of the wrong drugs can result in potentially serious damage to our bodies. Dogs are the same, though much more care has to be taken, as a large number of medicines designed for human use can be extremely toxic for canines and can be easily found around the house. Although efforts can be made to lock drugs away securely when they are not being used, it can also be useful to know precisely which kinds of medication are harmful to dogs and the mechanisms via which they do damage. In this article, we will examine three such types of drugs and explain in no uncertain terms why you should never give them to your dog.
Many anti-pain medications are easily obtainable over the counter (such as Tylenol and Ibuprofen) and although humans may treat them as fairly inconsequential, these pills can in fact be extremely toxic to dogs. This is because of a substance known as ‘prostaglandin’. Prostaglandin can be found in all animals and is responsible for helping the nervous system regulate organ function, but dogs have a particular variety of the chemical that is effectively blocked from doing its job by many commercial painkillers. This results in a variety of symptoms that will get worse proportional to the amount of the substance that was ingested. The most minor signs of poisoning are lethargy and dizziness, which can cause the dog to become sedentary and unwilling to play or exercise. After this comes shortness of breath and vomiting as the dog tries to expel the contents of the pill, with blood sometimes appearing in the vomit. At its most serious, the poisoning can even result in heart failure, though permanent organ damage can still be done by a medium-sized dosage. The same goes for anti-inflammatories such as Advil and aspirin, which are found in the majority of households and are often not stored securely. Without knowledge of their toxicity, you may have been tempted to administer these everyday drugs to a dog in order to help with a minor injury. Painkillers they can take however, should be prescribed by a vet in order to make sure that they will not have any adverse effects.
We all have trouble getting to sleep from time to time and for many people, sleeping aids such as Ambien or Nyquil are a convenient way to make sure that their sleep schedule remains intact. Although sleeping pills can be extremely dangerous to humans if ingested in large enough quantities, they are harmless if taken individually. This is not true for dogs however, who can have symptoms appear that are dangerous for both them and their owner. This is due to the fact that the chloride levels within the dog’s body are dramatically increased. In humans, this causes mild sedation, but in dogs the consequences can potentially be lethal, even with a small dose. Because of this, veterinary help should be sought as soon as possible if your dog ingests sleeping medication. Many animals will become groggy in their appearance, with drooling and dizziness being some of the first warning signs to appear before they become unable to stand or move around. After this, they may start to experience breathing difficulties and a dramatically slowed heart rate, possibly leading to cardiac arrest. However, other dogs may become agitated, with their energy levels increasing dramatically. This may cause them to start pacing, running and even becoming aggressive and violent. This too can lead to a heart attack as their pulse increases to a level they are unable to sustain.
Mood disorders of various kinds are often treated using a pharmaceutical solution, giving many people a welcome reprieve from emotional distress. Many of these drugs (such as Prozac) are typically fairly mild in their effects, giving the impression that they are not at all dangerous. However, this could not be further from the truth, as many of these medications can prove lethal if a person takes a high enough dose. Dogs meanwhile, only need a single pill in order to be put in extreme danger, as their bodies react extremely badly to the constituent chemicals due to the fact that they suppress the nervous system’s ability to transmit signals around the body. In short order, this can result in some extremely unpleasant symptoms such as vomiting, diarrhea and shortness of breath. The dog may also become agitated or lethargic depending on the exact type of medication that they have ingested. After a while, this can lead to the animal suffering from respiratory collapse and even a heart attack. Note that there are antidepressants manufactured specifically for use on dogs, but they have an altered chemical composition that is specifically designed to be non-toxic in small doses.
To make sure that your dog is only provided with medications that will benefit it, you would be best served by consulting a vet first in order to obtain professionally qualified advice. Otherwise, you may run the risk of accidentally providing your pet with potentially poisonous substances. Needless to say, it is also imperative to ensure that these drugs stay locked away in a secure location that the dog is unable to access. Finally, in the event that your pet should accidentally ingest any of the medications listed above, it is vital to induce vomiting so that they will not become seriously ill. This can be done by forcing them to drink a substance that will make them vomit such as hydrogen peroxide, which although unpleasant could potentially save their life.